Skip to Content

Have(sle) takind predison20mgs daily whats the long term effects of this?

Responses (2)

missstaten87 6 Jan 2010

Side effects cannot be anticipated. If any develop or change in intensity, inform your doctor as soon as possible. Only your doctor can determine if it is safe for you to continue taking prednisone.

Prednisone may cause euphoria, insomnia, mood changes, personality changes, psychotic behavior, or severe depression. It may worsen any existing emotional instability.

At a high dosage, prednisone may cause fluid retention and high blood pressure. If this happens, you may need a low-salt diet and a potassium supplement.

With prolonged prednisone treatment, eye problems may develop (e.g., a viral or fungal eye infection, cataracts, or glaucoma).

If you take prednisone over the long term, the buildup of adrenal hormones in your body may cause a condition called Cushing's syndrome, marked by weight gain, a "moon-faced" appearance, thin, fragile skin, muscle weakness, brittle bones, and purplish stripe marks on the skin. Women are more vulnerable to this problem than men. Alternate-day therapy may help prevent its development.

Prednisone also weakens an immune system, so if you have any existing medical conditions that already weaken your immune system, please contact your physician for more information on why they are prescribing this for you.

hissandra 18 Jan 2010

I have been taking 10 mg for the last 3 years and have developed very thin skin that tears easily and I bruise very easily. I have been told by all of my doctors that this is the most common side effect with predisone. I have also put on about 25-30 pounds with out eating any differently than before and have the common chipmonk cheeks. I have also been told that these are very frequent side effects that exercise may help but with lupus finding the energy to exercise is extremely hard. Good luck and just be sure to have your blood tested regularly.

Drugs.com free discount card

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.

Similar Questions